Preview

Rational Pharmacotherapy in Cardiology

Advanced search

Clinical Case: Atypical Warfarin-induced Skin Necrosis

Full Text:

Abstract

Warfarin-induced skin necrosis (WISN) is a rare complication of antivitamin K therapy, which occurs in 0.01-0.1% of cases and develops during the first 10 days of the therapy start in the fat-rich tissues. In the literature, there is the increasing number of descriptions of case reports of the so-called atypical WISN, which develops much later – in months and even years from the therapy start – on the other parts of the body, mainly on the extremities. Conceivably there are several risk factors for the WISN development: a noncompliance of the antivitamin K regiment intake or the repeated therapy, a liver dysfunction or drug interactions, but a clear relationship has not been established yet as there have been only several hundred cases of WISN registered worldwide. One of the risk factors for WISN is congenital thrombophilia. The case presented demonstrates the development of an atypical WISN, which developed after 2 months from the start of the treatment with warfarin in a patient who is a carrier of mutation factor V Leiden. A resolution of the symptoms occurred as a result of treatment with unfractioned heparin.

About the Authors

T. V. Kondratieva
I.M. Sechenov First Moscow State Medical University (Sechenov University)
Russian Federation

MD, PhD, Associate Professor, Chair of Hospital Therapy №1,

Trubetskaya ul. 8-2, Moscow, 119991



L. V. Popova
I.M. Sechenov First Moscow State Medical University (Sechenov University)
Russian Federation

MD, PhD, Associate Professor, Chair of Hospital Therapy №1, 

Trubetskaya ul. 8-2, Moscow, 119991



S. S. Karachev
I.M. Sechenov First Moscow State Medical University (Sechenov University)
Russian Federation

Resident, Chair of Hospital Therapy №1,

Trubetskaya ul. 8-2, Moscow, 119991



A. S. Lishuta
I.M. Sechenov First Moscow State Medical University (Sechenov University)
Russian Federation

MD, PhD, Associate Professor, Chair of Hospital Therapy №1,

Trubetskaya ul. 8-2, Moscow, 119991



M. Z. Kanevskaya
I.M. Sechenov First Moscow State Medical University (Sechenov University)
Russian Federation

MD, PhD, Professor, Chair of Hospital Therapy №1, 

Trubetskaya ul. 8-2, Moscow, 119991



References

1. Link K.P. The discovery of dicumarol and its sequels. Circulation. 1959;19:97-107. DOI:10.1161/01.cir.19.1.97.

2. Koch-Weser J. Coumarin necrosis. Annals of Internal Medicine. 1968;68:1365. DOI:10.7326/0003-4819-68-6-1365.

3. Flood E.P., Redish M.H., Bociek S.J., et al Thrombophlebitis migrans disseminate: report of a case in which gangrene of the breast occurred. Observations on the therapeutic use of dicumarol (3,3’methylenebis[4-hydroxycoumarin]). N Y State J Med. 1943;43:1121-4. DOI:10.1054/bjps.2000.3402.

4. Jose M. S., Fernando T., Wander E. S., et al. Skin necrosis induced by vitamin K antagonists. J Vasc Bras. 2009;8(4):343-8. DOI:10.1590/S1677-54492009000400010.

5. Nalbandian R.M., Mader I.J., Barrett J.L., et al. Petechiae, ecchymoses, and necrosis of skin induced by coumarin congeners: rare, occasionally lethal complication of anticoagulant therapy. JAMA. 1965;192:603-8. DOI:10.1001/jama.1965.03080200021006.

6. Marčić M., Marčić L., Titlić M. Warfarin-Induced Skin Necrosis in Patients With Low Protein C Levels. Acta Med Iran. 2016;54(8):551-4. DOI:10.1007/BF00177808.

7. Scandling J., Walker B.K. Extensive tissue necrosis associated with warfarin sodiumtherapy. South Med J. 1980;73:1470-2. DOI:10.1007/BF00177808.

8. Tai C.Y., Ierardi R., Alexander J.B. A case of warfarin skin necrosis despite enoxaparin anticoagulation in a patient with protein S deficiency. Ann Vasc Surg. 2004;18: 237-42.

9. Yang Y., Algazy K.M. Warfarin-induced skin necrosis in a patient with a mutation of the prothrombin gene. N Engl J Med. 1999;340(9):735. DOI:10.4172/2472-1220.1000141.

10. Moll S. Warfarin-induced skin necrosis. British J Haematology. 2004;126:628. DOI:10.1111/j.1365-2141.2004.05095.x.

11. Nazarian R.M., Van Cott E.M., Zembowicz A., Duncan L.M. Warfarin-induced skin necrosis. J Am Acad Dermatol. 2009;61(2):325-32. DOI:10.1016/j.jaad.2008.12.039.

12. Ng T., Tillyer M.L. Warfarin- induced skin necrosis associated with Factor V Leiden and protein S deficiency. Clin Lab Haematol. 2001;23:261-4. DOI:10.1046/j.1365-2257.2001.00399.x.

13. Scarff C.E., Baker C., Hill P., et al. Late-onset warfarin necrosis. Australas J Dermatol. 2002;43(3): 202-6. DOI:10.1046/j.1440-0960.2002.00596.x.

14. Ward C.T., Chavalitanonda N. Atypical Warfarin-induced skin necrosis. Pharmacotherapy. 2006;26:1175-9. DOI:10.4172/2472-1220.1000141.

15. Kumar M., Abrina V.M., Chittimireddy S. Coumadin-induced skin necrosis in a 64 year-old female despite LMWH bridging therapy. Am J Case Rep. 2012;13:157-9. DOI:10.1310/hpj4911-1044.

16. Scandling J., Сanturk E., Karaca O., et al Case images: warfarin-induced skin necrosis: a “novel” solution to an old problem. Turk Kardiyol Dern Ars. 2014;42(8):787. DOI:10.5543/tkda. 2014.82342. 17. Fred H.L. Skin Necrosis Induced by Coumarin Congeners. Tex Heart Inst J. 2017;44(4):233-6. DOI:10.14503/THIJ-17-6430.

17. Essex D.W., Wynn S.S., Jin D.K. Late‐onset warfarin‐induced skin necrosis: case report and review of the literature. Am J Hematol. 1998;57:233-7. DOI:10.1002/(SICI)1096-8652(199803)57: 33.0.CO;2-B.

18. Pourdeyhimi N., Bullard Z. Warfarin-induced skin necrosis. Hosp Pharm. 2014;49(11):1044-8. DOI:10.22037/emergency.v5i1.14333.

19. Canturk E., Karaca O., Omaygenc O., et al. Case images: warfarin-induced skin necrosis: a “novel” solution to an old problem. Turk Kardiyol Dern Ars. 2014;42(8):787. DOI:10.5543/tkda.2014.82342.


For citation:


Kondratieva T.V., Popova L.V., Karachev S.S., Lishuta A.S., Kanevskaya M.Z. Clinical Case: Atypical Warfarin-induced Skin Necrosis. Rational Pharmacotherapy in Cardiology. 2019;15(5):670-674. (In Russ.)

Views: 21


Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 License.


ISSN 1819-6446 (Print)
ISSN 2225-3653 (Online)